Volume 5 (2005)

Download this article
For screen
For printing
Recent Issues

Volume 14 (2014)
Issue 1 1–625
Issue 2 627–1247
Issue 3 1249–1879
Issue 4 1881–2509

Volume 13 (2013) 1–6

Volume 12 (2012) 1–4

Volume 11 (2011) 1–5

Volume 10 (2010) 1–4

Volume 9 (2009) 1–4

Volume 8 (2008) 1–4

Volume 7 (2007)

Volume 6 (2006)

Volume 5 (2005)

Volume 4 (2004)

Volume 3 (2003)

Volume 2 (2002)

Volume 1 (2001)

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747

The Johnson homomorphism and the second cohomology of IAn

Alexandra Pettet

Algebraic & Geometric Topology 5 (2005) 725–740

DOI: 10.2140/agt.2005.5.725

arXiv: math.GR/0501053

Abstract

Let Fn be the free group on n generators. Define IAn to be group of automorphisms of Fn that act trivially on first homology. The Johnson homomorphism in this setting is a map from IAn to its abelianization. The first goal of this paper is to determine how much this map contributes to the second rational cohomology of IAn.

A descending central series of IAn is given by the subgroups Kn(i) which act trivially on Fn/Fn(i+1), the free rank n, degree i nilpotent group. It is a conjecture of Andreadakis that Kn(i) is equal to the lower central series of IAn; indeed Kn(2) is known to be the commutator subgroup of IAn. We prove that the quotient group Kn(3)/IAn(3) is finite for all n and trivial for n=3. We also compute the rank of Kn(2)/Kn(3).

Keywords

automorphisms of free groups, cohomology, Johnson homomorphism, descending central series

Mathematical Subject Classification

Primary: 20F28, 20J06

Secondary: 20F14

References
Forward citations
Publication

Received: 13 January 2005
Revised: 5 May 2005
Accepted: 21 June 2005
Published: 13 July 2005

Authors
Alexandra Pettet
Department of Mathematics
University of Chicago
Chicago IL 60637
USA